Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing Meds?
Nov 30, 2008

Hey Doc,

Thanks for all of your work here you have helped me work through several issues. I have a couple of questions. I started taking Sustiva and Epzicom in May of 2007. Over the last 3 months I have started having sleeping problems..crazy dreams, waking up at night etcI didnt have any problems when I 1st started taking these meds, could I change to something else? According to my lab work ups Im sensitive to all drugs but Im a bit perplexed that my doc suggested at maybe switching to a PI it seems to me like this would be stepping backwards. Couldnt I step up to something like a Truvada and Isentress? From what I read they seem to be lipid friendly and have less side affects.

My next question is about lipids..when I 1st started taking meds in May of 07 my total cholesterol was 180 and steadily I have watched it jump up to about 230 and stay there for about a year. But my last test in early November 08 skyrocketed to 270. I can honestly say my diet has not been that great and I have gained about 10 pounds. Its my understanding that Sustiva and Epzicom are pretty lipid friendly. So should I be looking for answers within my diet 1st or think also about changing meds because of this? Aside from the bad sleep I have no other side effects.

And my last question is about numbers. On my last four blood work ups over three month periods I have seen my numbers bounce around. My last cd 4s were 589, 828, 539, and 542. My last cd4%s were 40, 38, 30, and 27. I have always remained undetectable but noticed a steady decline in my cd4%. Are my meds still working?

My HIV doc does not seem to be worried except about my cholesterol. What do you think?

Thanks! and hope you had a great Thanksgiving

Response from Dr. Henry

Switching off Sustiva would likely help your sleeping problems. Alternatives included either a boosted protease inhibitor or perhaps atazanavir alone (an option if not taking any acid lowering drugs and still on Epzicom). The impact on the lipid levels of that switch would likely be minimal. Lipids may drop a tad switching from Epzicom to Truvada. Raltegrvir is an option that may drop your lipid levels as you mention though data is still modest on thatbut so far looks good. Making any switch in the setting of suppressed virus to address side effects is not taking a step backwards but rather is a common manuever. The CD4 count is often quite variable so often hard to discern any trends over the short term. KH



Previous
PEP (Truvada/Kaletra)
Next
Resuming Meds??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement